Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 271, NWS Blacksburg, VA

June 11, 2011Bedford County, Franklin County, Roanoke County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 2011, 2:45 PM EDT for Bedford County, Franklin County, Roanoke County, Virginia. It was in force for 42 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2011, 2:45 PM EDT (18:45 UTC)
Expired
Jun 11, 2011, 3:27 PM EDT
In force
42 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bedford County, VA, Franklin County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 3:04 PM EDTTSTM WND DMG4 Sw Goodview, VAONE TREE DOWN ON HARDY ROAD.
Jun 11, 3:04 PM EDTTSTM WND DMG5 Sw Goodview, VAONE TREE DOWN ON ETON ROAD.
Jun 11, 3:09 PM EDTTSTM WND DMG4 Ssw Goodview, VAONE TREE DOWN NEAR INTERSECTION OF MIDDLE VALLEY ROAD AND NORTHRIDGE ROAD.
Jun 11, 3:09 PM EDTTSTM WND DMG6 Wsw Moneta, VAPOWER LINE DOWN ALONG IDLEWOOD ROAD.
Jun 11, 3:21 PM EDTHAIL 0.754 Ne Boones Mill, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

370 
WUUS51 KRNK 111845
SVRRNK
VAC019-067-161-112000-
/O.NEW.KRNK.SV.W.0271.110611T1845Z-110611T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SAT JUN 11 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
  NORTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
  WESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 400 PM EDT.

* AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH DIAMETER
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM STEWARTSVILLE TO ROANOKE
  MOUNTAIN...OR ALONG A LINE EXTENDING FROM STEWARTSVILLE TO 6 MILES
  SOUTHWEST OF STEWARTSVILLE...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STEWARTSVILLE...
  CHAMBLISSBURG...
  BURNT CHIMNEY...
  GOODVIEW...
  NORTHWEST SMITH MOUNTAIN LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3725 7954 3703 7979 3721 7996 3722 7996
      3721 7995 3722 7994 3731 7979
TIME...MOT...LOC 1845Z 296DEG 7KT 3727 7979 3721 7988

$$
3 follow-up statements
446 
WWUS51 KRNK 111859
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT SAT JUN 11 2011

VAC019-067-161-112000-
/O.CON.KRNK.SV.W.0271.000000T0000Z-110611T2000Z/
ROANOKE VA-FRANKLIN VA-BEDFORD VA-
259 PM EDT SAT JUN 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR EASTERN ROANOKE...NORTHERN FRANKLIN AND WESTERN BEDFORD
COUNTIES...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH
DIAMETER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CHAMBLISSBURG TO
ROANOKE MOUNTAIN...OR ALONG A LINE EXTENDING FROM STEWARTSVILLE TO 6
MILES SOUTH OF STEWARTSVILLE...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  STEWARTSVILLE...
  CHAMBLISSBURG...
  GOODVIEW...
  NORTHWEST SMITH MOUNTAIN LAKE...
  MONETA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3725 7954 3703 7979 3721 7996 3722 7996
      3721 7995 3722 7994 3731 7979
TIME...MOT...LOC 1859Z 298DEG 8KT 3724 7974 3719 7983

$$
305 
WWUS51 KRNK 111908
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT SAT JUN 11 2011

VAC161-111918-
/O.CAN.KRNK.SV.W.0271.000000T0000Z-110611T2000Z/
ROANOKE VA-
308 PM EDT SAT JUN 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ROANOKE COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3725 7954 3703 7979 3710 7985 3716 7984
      3721 7989 3721 7986 3723 7984 3727 7986
      3731 7979
TIME...MOT...LOC 1908Z 309DEG 9KT 3718 7977

$$

VAC019-067-112000-
/O.CON.KRNK.SV.W.0271.000000T0000Z-110611T2000Z/
FRANKLIN VA-BEDFORD VA-
308 PM EDT SAT JUN 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHERN FRANKLIN AND WESTERN BEDFORD COUNTIES...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NORTHWEST SMITH MOUNTAIN LAKE...OR NEAR STEWARTSVILLE...
MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHAMBLISSBURG...
  GOODVIEW...
  NORTHWEST SMITH MOUNTAIN LAKE...
  MONETA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3725 7954 3703 7979 3710 7985 3716 7984
      3721 7989 3721 7986 3723 7984 3727 7986
      3731 7979
TIME...MOT...LOC 1908Z 309DEG 9KT 3718 7977

$$
152 
WWUS51 KRNK 111927
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT SAT JUN 11 2011

VAC019-067-111938-
/O.CAN.KRNK.SV.W.0271.000000T0000Z-110611T2000Z/
FRANKLIN VA-BEDFORD VA-
327 PM EDT SAT JUN 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FRANKLIN AND WESTERN
BEDFORD COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3725 7954 3703 7979 3710 7985 3716 7984
      3721 7989 3721 7986 3723 7984 3727 7986
      3731 7979
TIME...MOT...LOC 1928Z 309DEG 9KT 3715 7972

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:52 PM EDT, 53 minutes earlier.

Area forecast discussion, Jun 11, 1:52 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
152 PM EDT SAT JUN 11 2011

.SYNOPSIS...
A COLD FRONT WILL HEAD TOWARD THE EASTERN OHIO VALLEY THIS
AFTERNOON AND ARRIVE IN OUR AREA SUNDAY. THE FRONT WILL PASS
SOUTH OF THE REGION SUNDAY EVENING. A MORE COMFORTABLE AREA OF
HIGH PRESSURE OVERTAKING THE REGION FROM THE NORTH MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WIDELY SCTD TSRA FORMING ALONG OUTFLOW BOUNDARY FROM TROUTVILLE
SOUTHWEST INTO THE NEW RIVER VALLEY AND NC MTNS. LATEST
MESOANALYSIS SHOWING SBCAPES OF 2000-3000 J/KG ACROSS MUCH OF THE
CWA ESPECIALLY EAST OF THE BLUE RIDGE IN NC. THE STORMS THIS AFTN
ARE EXPECTED TO SHIFT OFF THE MTNS INTO THE PIEDMONT BUT REMAIN
WIDELY SCT...WHILE AN UPPER IMPULSE MOVES ACROSS WV INTO NRN
VA...AND ORGANIZES MORE OF A LINE POTENTIAL NORTH OF THE CWA
ALTHOUGH POTENTIAL EXISTS FOR FURTHER SWD DEVELOPMENT AFTER 4 PM.

WITH HIGH INSTABILITY/LOW SHEAR ENVIRONMENT...AND HIGH
PWATS...MAIN THREATS WILL BE MARGINALLY SVR HAIL...WET MICROBURSTS
AND ISOLATED FLOODING. STORMS ARE MOVING A LITTLE MORE THAN
YESTERDAY IN THE 10-15 MPH RANGE.

THE NEXT BATCH OF CONVECTION WILL FORM IN KY AND MOVE INTO WV THIS
AFTN AFTER 3-4PM AND MAINLY SHIFT INTO OUR CWA TOWARD 6 PM...PER
LATEST HRRR AND 12KM NAM...ALTHOUGH THE NAM SEEMS TO BE SUFFERING
CONVECTIVE FEEDBACK THIS EVENING. WILL KEEP POPS IN THE SLIGHT
CHANCE TO CHANCE RANGE EARLY...THEN SPREAD TO CHANCE AREA WIDE BY
EARLY EVENING.

PREVIOUS VALID DISCUSSION...
DID MAKE A FEW MINOR ADJUSTMENTS TO THE HOURLY TEMPERATURES AND
RELATIVE HUMIDITY HEADING INTO THE AFTERNOON.

COMPLEXITY OF THE SITUATION SUGGESTS NEED TO BEEF UP THE STAFFING
LATE THIS AFTERNOON...AND POTENTIAL NEED TO ACTIVATE SKYWARN.
ATTM DO NOT FEEL ACTIVATION WILL BE NEEDED BEFORE 4 PM.
TSTM ACTIVITY LIKELY TO PERSIST WELL INTO THE EVENING. STORMS THAT
FIRE ALONG BLUE RIDGE WILL MOVE EAST...TO BE REPLACED BY INBOUND
THUNDERSTORM LINE/CLUSTER OUTFLOWS FROM THE OHIO VALLEY THIS
EVENING AND OVERNIGHT. THE ACTUAL COLD FRONT WILL PROBABLY NOT
CLEAR THE CWA UNTIL SUNDAY...SO TEMPS/DEWPOINTS TO REMAIN ELEVATED
THROUGH TONIGHT AS WE WILL REMAIN ON THE WARM SIDE OF THE FRONT.
HAVE REMAINED CLOSE TO GUIDANCE FOR MAX/MIN TEMPS. THINK MOST
AREAS ALONG AND EAST OF BLUE RIDGE TO TEST 90 DEGREES TODAY AND
DIPPING NO LOWER THAN THE 60S TONIGHT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
SHOWERS AND THUNDERSTORMS STILL POSSIBLE SUNDAY AS A COLD FRONT
TRACKS SOUTHEAST ACROSS THE REGION. A WEST WIND DEVELOPS EARLY
OVER THE MOUNTAINS BUT THE THETA-E BOUNDARY WILL STILL BE IN THE
OHIO VALLEY. WITH SOME CLEARING BEHIND THE FRONT AND LOW LEVEL
MOISTURE LINGERING...A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE
THROUGH EARLY AFTERNOON SUNDAY ALONG AND WEST OF THE BLUE RIDGE. TO
THE EAST AND ESPECIALLY IN THE PIEDMONT...SOUTHWESTERLY WINDS
CONTINUES TO PUMP MOISTURE IN TO THE AREA. WITH AFTERNOON HEATING
AND LIFT FROM THE FRONT...STRONG CONVECTION IS POSSIBLE THROUGH LATE
AFTERNOON IN THE PIEDMONT OF SOUTH-CENTRAL VIRGINIA AND NORTHWEST
NORTH CAROLINA. BY THE EVENING...THE FRONT WILL CLEAR SOUTHSIDE AND
COOLER DRIER AIR WILL FILTER IN THROUGH WEDNESDAY.

TEMPERATURES A LITTLE TRICKY SUNDAY WITH MORNING SHOWERS COMING
ACROSS THE AREA. WITH COLD AIR LAGGING WELL BEHIND THE FRONT...A
WARM START TO THE DAY AND SOME CLEARING BEHIND THE FRONT SHOULD
PROPEL TEMPERATURES ABOVE NORMAL ONCE AGAIN. NORTHWEST WINDS WILL
PUSH COOLER AIR INTO THE REGION SUNDAY NIGHT AND MONDAY.
TEMPERATURES MONDAY WILL BE CLOSER TO NORMAL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
UPPER TROF WILL PASS OFF THE MID ATLANTIC COAST TUESDAY WITH SURFACE
HIGH PRESSURE RIDGING SOUTH FROM THE GREAT LAKES BEFORE SLIDING SE
TO NEAR THE OUTER BANKS EARLY WEDNESDAY. LOW LEVEL FLOW VEERING FROM
NORTH TO EASTERLY AROUND THE RIDGE SHOULD KEEP ONGOING DRY AIR AND
LOW PWATS IN PLACE TUESDAY INTO TUESDAY NIGHT SO KEEPING THINGS DRY
EARLY ON. 5H RIDGING FOLLOWS IN BRIEFLY ON WED BEHIND THE PASSING
TROF AND THE NEXT FRONT/ASSOCIATED UPPER LOW APPROACHING FROM THE
MIDWEST WED NIGHT INTO THURSDAY. RETURN OF WARM ADVECTION AND
MOISTURE AHEAD OF THIS SYSTEM LIKELY TO BRING A GRADUAL INCREASE IN
CONVECTIVE CHANCES WITH HEATING ESPCLY OVER THE MOUNTAINS WED
AFTERNOON. HOWEVER THE LATEST ECMWF A BIT SLOWER AND SUPPORTED BY
THE CAPPED NATURE OF THE GFS RAOBS SO LIMITING POPS TO JUST THE FAR
SW WHERE MAY BE AIDED BY DIFFERENTIAL HEATING A BIT OTRW PC TO
MOSTLY SUNNY WED. COLD FRONT LOOKS TO SAG SE TOWARD THE AREA
THURSDAY AND WILL LIKELY SLOW OR STALL ACROSS THE EAST FRIDAY AS THE
UPPER SUPPORT LIFTS OUT TO THE NE. MOISTURE AGAIN LOOKS PLENTIFUL BY
LATER THU AND EXPECT WITH HEATING TO SEE BETTER SHRA COVERAGE AHEAD
OF THE FRONT WITH DECENT CHANCE POPS ACROSS THE CWA INTO THU NIGHT.
GIVEN UNCERTAINTY TO WHERE THE BOUNDARY MAY BE FRIDAY...LEAVING IN
SLIGHT TO LOW CHANCE POPS WITH BEST FOCUS BLUE RIDGE AND POINTS
EAST. TEMPS WILL SLOWLY WARM FROM THE COOLER/DRIER VALUES OF EARLY
NEXT WEEK TO NEAR NORMAL LATER AS THE HIGH MOVES OUT AND SW FLOW
REDEVELOPS. HOWEVER NO BIG RUN OF HEAT AS HIGHS REMAIN IN THE UPR
70S/LOW 80S WEST TO MID OR UPPER 80S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
KBCB AWOS IS NOT TRANSMITTING DUE TO A LIGHTNING STRIKE THURSDAY
EVENING. WILL USE AMEND NOT SKED IN THE TAF UNTIL COMMS IS RE-
ESTABLISHED.

WATCHING CONVECTION THIS AFTN AFFECTING THE ROANOKE TERMINAL FOR
TIL 19Z...WITH MOST AIRPORTS STAYING FREE OF TSRA FOR NOW...AND
DUE TO THE WIDELY SCT NATURE...WILL ONLY HAVE A TEMPO GROUP IN AT
LYH/DAN OR VCTS. HIGH-RES MODELS INDICATE A BREAK IN THE ACTIVITY
ACROSS SE WV EAST TO THE NRV EARLY THEN MORE CONVECTION FIRING BY
LATE AFTN. WILL HAVE TO MONITOR RADAR FOR ANY AMENDMENTS...BUT
POTENTIAL IS HIGH FOR TSRA TO AFFECT THE 15 MILE TERMINAL AREA
THROUGH EARLY EVENING.

ATTM...OVERNIGHT LOOKS QUIET WITH CONVECTION WANING BY MIDNIGHT.
WILL SEE SOME FOG FORMING OVERNIGHT ESPECIALLY WHERE RAIN OCCURS
THIS AFTN/EVENING. FOR THIS HAVE FOG AT ALL TAF SITES EXCEPT
BLF/ROA.

THE FRONT THAT COMES THROUGH ON SUNDAY AND SHOULD TURN THE WIND
FLOW MORE NORTHERLY FOR MONDAY ALONG WITH SOME DRYING. AS
SUCH...SHOULD SEE A LULL IN SHRA/TSTM ACTIVITY FOR MONDAY INTO
TUESDAY...AND POSSIBLY WEDNESDAY. RETURN FLOW WITH MOISTURE COMING
BACK INTO THE REGION FROM THE SOUTHWEST WILL RENEW POTENTIAL FOR
AFTERNOON POP UP SHOWERS AND STORMS OVER THE MOUNTAINS BY
THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM/WP
NEAR TERM...NF/WP
SHORT TERM...RCS
LONG TERM...WP
AVIATION...PM/WP
Hazardous weather outlook, Jun 11, 3:40 AM EDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 AM EDT SAT JUN 11 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-120745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
340 AM EDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 200 PM.

In the hours before

Local storm report, Jun 11, 1:54 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             2 WNW RADFORD           37.14N 80.59W
06/11/2011  E0.50 INCH       PULASKI            VA   COCORAHS

&&

WHP
Local storm report, Jun 11, 2:01 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
201 PM EDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             ENNICE                  36.55N 81.00W
06/11/2011  E1.00 INCH       ALLEGHANY          NC   PUBLIC

&&

16
Local storm report, Jun 11, 2:11 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
211 PM EDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             RADFORD                 37.13N 80.57W
06/11/2011  E0.50 INCH       CITY OF RADFORD    VA   PUBLIC

0204 PM     HAIL             3 SSE ENNICE            36.51N 80.98W
06/11/2011  E1.00 INCH       ALLEGHANY          NC   PUBLIC

&&

WHP
Local storm report, Jun 11, 2:17 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT SAT JUN 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             4 WNW ROANOKE           37.30N 80.03W
06/11/2011  E1.00 INCH       CITY OF SALEM      VA   PUBLIC

            QUARTER SIZE HAIL AND A TREE DOWN BETWEEN ROUTES 311 AND
            419 WITHIN SALEM VIRGINIA

&&

PW
Special weather statement, Jun 11, 2:25 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EDT SAT JUN 11 2011

VAZ023-034-111900-
BEDFORD VA-BOTETOURT VA-
225 PM EDT SAT JUN 11 2011

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND BOTETOURT
COUNTIES...

AT 222 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
BUCHANAN...MOVING EAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR PEAKS OF OTTER RECREATION AREA AROUND 300 PM.

LAT...LON 3752 7940 3736 7952 3743 7981 3756 7977
Special weather statement, Jun 11, 2:34 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
234 PM EDT SAT JUN 11 2011

VAZ012-013-111900-
PULASKI VA-WYTHE VA-
234 PM EDT SAT JUN 11 2011

...A STRONG THUNDERSTORM WILL AFFECT PULASKI AND WYTHE COUNTIES...

AT 230 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF MAX MEADOWS...MOVING EAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR GUNTON PARK AROUND 300 PM.

LAT...LON 3705 8104 3706 8096 3707 8078 3695 8082
      3699 8106

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:16 PM EDTSevere Thunderstorm WarningRNKPulaski, Wythe, City of Radford59 min
Jun 11, 12:38 PM EDTSpecial Weather StatementRNKSmyth52 min
Jun 11, 12:50 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford55 min
Jun 11, 1:42 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem63 min
Jun 11, 1:51 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson54 min
Jun 11, 2:23 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick67 min
Jun 11, 2:25 PM EDTSpecial Weather StatementRNKBedford35 min
Jun 11, 2:29 PM EDTSevere Thunderstorm WarningRNKFranklin, Patrick61 min
Jun 11, 2:34 PM EDTSpecial Weather StatementRNKWythe26 min
Jun 11, 2:53 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick61 min
Jun 11, 2:57 PM EDTSevere Thunderstorm WarningRNKFranklin26 min
Jun 11, 3:03 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson57 min
Jun 11, 3:12 PM EDTSpecial Weather StatementRNKCity of Buena Vista33 min
Jun 11, 3:18 PM EDTSpecial Weather StatementRNKCity of Roanoke27 min
Jun 11, 3:22 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania27 min
Jun 11, 3:27 PM EDTSevere Thunderstorm WarningRNKFranklin22 min
Jun 11, 3:52 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Henry, Pittsylvania68 min
Jun 11, 4:15 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista40 min
Jun 11, 4:58 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte43 min
Jun 11, 5:16 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham59 min
Jun 11, 6:05 PM EDTSevere Thunderstorm WarningRNKMontgomery, Roanoke, City of Roanoke, City of Salem11 min
Jun 11, 7:20 PM EDTSpecial Weather StatementRNKTazewell25 min
Jun 11, 7:40 PM EDTSpecial Weather StatementRNKRockbridge35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.